Florida, 2016

Damaging Winds in Florida, May 31, 2016

May 31, 2016 · NWS JAX · 7 events in 5 counties and zones

The remnant low pressure system that was Tropical Storm Bonnie lingered near the Carolina coast. Low level troughs pivoted southward around the low center and moved across the local forecast area through the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The remnant low pressure system that was Tropical Storm Bonnie lingered near the Carolina coast. Low level troughs pivoted southward around the low center and moved across the local forecast area through the afternoon and evening. Waves of passing upper level energy also rotated southward across the region around the parent mid level low over the remnant low. This energy combined with low level trough and sea breeze forcing and diurnal instability spawned scattered afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 3:05 PM EST, 12 minutes earlier.

Area forecast discussion, May 31, 3:05 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
405 PM EDT TUE MAY 31 2016

.Near Term /Through Wednesday/...
Widely scattered sea breeze convection expected later this
afternoon and again Wed afternoon. Have limited POPs to 30 pct as
model guidance not suggesting very widespread precip beneath upper
ridge and given mediocre precip water values. MOS pops from MET,
MAV, and ECS similar showing fairly low values. Continued above
normal temperatures thru Wed with high temps lwr-mid 90s
inland...upr 80s/around 90 coast.... and low temps tonight
generally upr 60s to lwr 70s. Could be some patchy shallow fog
toward dawn Wed but keeping out of forecast since generally not
expected to be dense.

.SHORT TERM /Wednesday Night through Thursday Night/...
A weak perturbation aloft over the western Atlantic just to the
east of the area will move slowly eastward Wednesday night into
Thursday, and a light west to northwest flow aloft will prevail
through the period. The remnants of Bonnie will move slowly
northeastward along the North Carolina coastline through Thursday
night. Storms will linger through the evening Wednesday night and
then dissipate overnight. Overnight lows will be in the upper 60s
to lower 70s. Surface ridge axis will move northward and be
located near the FL/GA border Thursday. Thus, storm motion will be
slow, with storms propagating along the sea breeze and outflow
boundaries. Moderate instability with precipitable water values
ranging from 1.5-1.75" will result in scattered showers and storms
during the afternoon and evening hours on Thursday. Temperatures
will be hot with highs in the low to mid 90s, except upper 80s
along the coast.

.LONG TERM /Friday through Monday/...
An upper level low over south Texas will shear out late in the
weekend as an upper trough digs across the Great Lakes and Ohio
Valley Sunday and Monday. Weak upper ridging over the region will
then be replaced by troughing Sunday and Monday. The models differ
in the strength of the troughing, but otherwise agree on the
pattern. Scattered afternoon and early evening showers and storms
along the sea breeze boundaries will prevail each afternoon
through Saturday. Moisture will increase as the flow increases out
of the southwest, and enhancement from the the upper trough is
forecast to lead to higher coverage of storms. Warm temperatures
will prevail each day with highs generally in the lower 90s and
lows in the upper 60s to lower 70s.

&&

.AVIATION...
Continuing VCTS for afternoon and early evening at TAF sites...but
coverage of TSRA expected to be rather limited this afternoon and
again Wed afternoon. Otherwise...VFR conditions expected.

&&

.MARINE...
West winds will become SE along the coast this afternoon and again
Wed afternoon.  Southerly flow will prevail Thu thru weekend with high
pressure east of the waters.  Winds will generally be 10-15 kts with seas
2-4 ft.

Rip Currents: Low risk today and Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  93  69  93 /  30  30  30  30
SSI  72  88  74  87 /  20  20  10  30
JAX  72  92  70  93 /  30  30  20  30
SGJ  72  88  73  88 /  20  20  20  30
GNV  69  92  69  92 /  30  30  30  30
OCF  70  92  69  92 /  30  30  20  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy/Walker
Hazardous weather outlook, May 31, 3:58 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 AM EDT TUE MAY 31 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-011000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
458 AM EDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON. A FEW
STRONGER STORMS COULD PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON DUE TO VERY
SLOW STORM MOTION GENERALLY TO THE SOUTHEAST AT 10 MPH OR LESS.
THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
WEDNESDAY THROUGH NEXT WEEKEND.

AFTERNOON HEAT INDEX VALUES WILL NEAR 100 DEGREES INLAND EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 31, 2:48 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT TUE MAY 31 2016

FLZ025-033-125-312030-
INLAND DUVAL FL-COASTAL DUVAL FL-ST. JOHNS FL-
348 PM EDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 430 PM EDT...

AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS CENTERED NEAR BAYARD...OR NEAR UNF...MOVING SOUTH AT
10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. NAVAL AIR STATION JACKSONVILLE MEASURED A GUST TO
44 MPH AT 337 PM IN A THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...FRUIT COVE...PALM VALLEY...BAYARD...SAWGRASS...NOCATEE...
DURBIN AND GUANA RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8159 3023 8162 3026 8141 3005 8128
      3004 8128
TIME...MOT...LOC 1945Z 341DEG 8KT 3019 8150

SHASHY
Local storm report, May 31, 2:48 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     MARINE TSTM WIND 2 N MAYPORT             30.42N 81.41W
05/31/2016  M43.00 MPH       AMZ452             FL   MESONET

            WEATHERFLOW STATION AT HUGUENOT PARK REPORTED A WIND GUST
            OF 43 MPH.

&&

AK
Local storm report, May 31, 2:53 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.68W
05/31/2016  M44 MPH          DUVAL              FL   AWOS

            JACKSONVILLE NAVAL AIR STATION REPORTED A WIND GUST OF 44
            MPH.

&&

AK
Special weather statement, May 31, 2:56 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT TUE MAY 31 2016

FLZ040-312045-
MARION FL-
356 PM EDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
445 PM EDT...

AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OCALA AIRPORT...OR NEAR OCALA...MOVING SOUTH AT 10 MPH.

GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. SMALL HAIL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OCALA...SANTOS...OCALA AIRPORT...BELLEVIEW AND SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2898 8232 2922 8230 2923 8210 2897 8201
      2896 8213 2896 8231
TIME...MOT...LOC 1955Z 354DEG 7KT 2914 8219

SHASHY
Special weather statement, May 31, 3:01 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 PM EDT TUE MAY 31 2016

GAZ136-153-154-312045-
WAYNE GA-INLAND GLYNN GA-COASTAL GLYNN GA-
401 PM EDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 445 PM EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EVERETT...OR 11 MILES WEST OF DARIEN...MOVING SOUTHEAST AT 5
TO 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOCK JUNCTION...EVERETT...MOUNT PLEASANT AND BOYS ESTATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3118 8152 3143 8179 3150 8165 3148 8162
      3147 8161 3145 8163 3144 8161 3143 8161
      3140 8158 3133 8147 3134 8147 3133 8145
      3133 8144 3131 8144 3131 8142 3129 8141
TIME...MOT...LOC 2000Z 303DEG 10KT 3138 8162

SHASHY
Special weather statement, May 31, 3:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT TUE MAY 31 2016

GAZ133>135-312045-
JEFF DAVIS GA-BACON GA-APPLING GA-
406 PM EDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...CENTRAL JEFF
DAVIS AND WEST CENTRAL APPLING COUNTIES UNTIL 445 PM EDT...

AT 406 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAHAM...MOVING SOUTHEAST AT 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...HAZLEHURST...GRAHAM AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3178 8270 3192 8256 3178 8229 3157 8250
TIME...MOT...LOC 2006Z 309DEG 8KT 3180 8257

SHASHY

The radar

The Moody AFB radar (KVAX), 41 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 31, 3:17 PM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.520, -82.960

A tree fell on a home and destroyed it. Another tree fell onto a mobile home and destroyed it. Power lines were blown down. Pea size hail was also reported. The cost of damage was unknown, but it was estimated for the event to be included in StormData.

Thunderstorm Wind, St. Johns

When
May 31, 5:11 PM EST
Where
St. Johns County, Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.780, -81.430

Several trees were blown down in Elkton. Two were blown down near Saint Ambrose Church Road and one was blown down near County Road 13 South.

Thunderstorm Wind, Alachua

When
May 31, 5:22 PM EST
Where
Alachua County, 2.07 mi N of Hague
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.800, -82.420

A tree was blown down which blocked both lanes of County Road 237. The cost of damage was unknown but estimated for the event to be included in StormData.

Thunderstorm Wind, Putnam

When
May 31, 5:30 PM EST
Where
Putnam County, 1.38 mi WNW of Federal Pt
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
29.740, -81.540

A tree limb fell on a power line which caused a transformer to blow. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Alachua

When
May 31, 5:42 PM EST
Where
Alachua County, 3.85 mi ENE of Hague
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.790, -82.360

A tree was blown down on NW 142nd Ave. The cost of damage was unknown but estimated for the event to be included in StormData.

Thunderstorm Wind, Putnam

When
May 31, 5:53 PM EST
Where
Putnam County, 1.93 mi ESE of Carraway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.690, -81.750

A tree was blown down and blocked one lane of State Road 100 between Roberts Lane and Bardin Road.

Thunderstorm Wind, Bradford

When
May 31, 6:45 PM EST
Where
Bradford County, 2.76 mi S of Theressa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.790, -82.070

A large oak tree was blown down west of Keystone Heights. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629534, 629535, 629536, 629538, 629537, 629539, 629540.